Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 281, NWS Charleston, SC

August 31, 2009Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 31, 2009, 7:03 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2009, 7:03 AM EDT (11:03 UTC)
Expired
Aug 31, 2009, 8:00 AM EDT
In force
57 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 7:05 AM EDTTSTM WND DMG3 Se Ladson, SCONE TREE DOWN ON INTERSTATE 26.
Aug 31, 7:05 AM EDTTSTM WND DMGCollege Park, SCLOCAL MEDIA REPORTING WINDOWS BLOWN OUT OF CARS AND DORMS AT CHARLESTON SOUTHERN UNIVERSITY. STUDENTS WERE EVACUATED TO TEH LOWEST FLOORS OF THE BUILDING. NATIONAL WEATHER SERVICE DAMAGE SURVEY TEAM IN IN ROUTE TO EVALUATE DAMAGE. TIME ESTIMATED BASED ON RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 311103
SVRCHS
SCC015-019-311200-
/O.NEW.KCHS.SV.W.0281.090831T1103Z-090831T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
703 AM EDT MON AUG 31 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 800 AM EDT

* AT 703 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR LADSON...MOVING EAST AT 25 MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  PENNY SIZE HAIL...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  LADSON...COLLEGE PARK...HANAHAN...GOOSE CREEK...HUGER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3297 7976 3286 8017 3288 8018 3290 8013
      3289 8009 3292 8008 3299 8017 3302 8015
      3305 8018 3324 7968 3310 7966
TIME...MOT...LOC 1104Z 250DEG 22KT 3298 8010

$$

JAQ
2 follow-up statements
000 
WWUS52 KCHS 311116
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 AM EDT MON AUG 31 2009

SCC015-019-311200-
/O.CON.KCHS.SV.W.0281.000000T0000Z-090831T1200Z/
BERKELEY SC-CHARLESTON SC-
716 AM EDT MON AUG 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR CENTRAL CHARLESTON AND SOUTHERN BERKELEY COUNTIES...

AT 716 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ARARAT...OR ABOUT OVER GOOSE CREEK...MOVING EAST AT 25
MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON
AIRPORT...COLLEGE PARK...GOOSE CREEK...HANAHAN AND HUGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... AVOID OPEN SPACES AND REMAIN LOW...KEEPING YOUR DISTANCE
FROM TALL OBJECTS SUCH AS TREES AND UTILITY POLES. IF INDOORS...STAY
AWAY FROM WINDOWS AND PLUMBING. ELECTRICAL APPLIANCES SHOULD BE
UNPLUGGED UNTIL THE THUNDERSTORM IS NO LONGER A THREAT.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3297 7976 3289 8006 3304 8013 3324 7968
      3310 7966
TIME...MOT...LOC 1116Z 250DEG 22KT 3300 8001

$$

JAQ
000 
WWUS52 KCHS 311127
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
727 AM EDT MON AUG 31 2009

SCC019-311136-
/O.CAN.KCHS.SV.W.0281.000000T0000Z-090831T1200Z/
CHARLESTON SC-
727 AM EDT MON AUG 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLESTON
COUNTY HAS BEEN CANCELLED...

AT 726 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD SHIFTED OUT 
OF NORTH CENTRAL CHARLESTON COUNTY. AS A RESULT...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED. 

LAT...LON 3297 7977 3292 7999 3305 8005 3324 7968
      3310 7966
TIME...MOT...LOC 1126Z 258DEG 23KT 3300 7991

$$

SCC015-311200-
/O.CON.KCHS.SV.W.0281.000000T0000Z-090831T1200Z/
BERKELEY SC-
727 AM EDT MON AUG 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR SOUTH CENTRAL BERKELEY COUNTY...

AT 724 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COTE BAS LANDING...OR ABOUT 6 MILES EAST OF GOOSE
CREEK...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3297 7977 3292 7999 3305 8005 3324 7968
      3310 7966
TIME...MOT...LOC 1126Z 258DEG 23KT 3300 7991

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:33 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 4:33 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
433 AM EDT MON AUG 31 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST TODAY AND PUSH OFFSHORE LATE IN THE
DAY AND OVERNIGHT. THE FRONT WILL THEN STALL OFFSHORE AND LINGER
THROUGH THE UPCOMING WEEKEND AS A WEDGE OF HIGH PRESSURE BUILDS
SOUTH ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT EXTENDING JUST WEST OF THE AREA THIS MORNING IS
FORECAST TO DROP SE INTO SRN SC AND SE GA THROUGH THE DAY AS A
SHORTWAVE ACROSS GA PUSHES TOWARD NC THIS AFTERNOON. THE FRONT
WILL BE A FOCUS FOR SHOWERS AND TSTMS. THE TIMING OF THE FRONTAL
PASSAGE IS A BIT UNCERTAIN BUT HAVE CHOSEN TO FOLLOW A SLOWER
GFS/SREF SOLUTION WHICH BRINGS THE FRONT THROUGH BEGINNING IN LATE
AFTERNOON ACROSS WESTERN PORTIONS OF THE FORECAST AREA AND THEN
THROUGH OUR FORECAST AREA BY AROUND MIDNIGHT.

HAVE KEPT THE HIGHEST POPS ACROSS NWRN PORTIONS OF OUR FORECAST
AREA NEAR THE FRONT. NOT CERTAIN THAT HEAVY RAINFALL WILL BE MUCH
OF A THREAT BASED ON THE LATEST MODEL GUIDANCE BUT WITH PWATS OF
1.75-2 INCHES...WILL LET THE NEXT SHIFT HAVE ANOTHER LOOK.

HIGHS SHOULD GET INTO THE MID 80S MOST LOCALES...COOLEST ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
EXPECT THE FRONT TO PUSH OFFSHORE THIS EVENING AS SURFACE HIGH
PRES WEDGES DOWN THE COAST FROM THE NORTH...A VERY ATYPICAL
PATTERN FOR SUMMER. AGAIN HAVE FOLLOWED MORE OF A GFS SOLUTION
WHICH SHOWS DECREASING POPS AS THE DEEPER MOISTURE/LIFT SHIFT
OFFSHORE. LOWS WILL DROP INTO THE LOWER 60S WELL INLAND...WITH
MID/UPPER 60S ELSEWHERE. HOWEVER... THE BEACHES SHOULD REMAIN IN
THE 70S...ESPECIALLY ACROSS SE GA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AN UNSEASONABLE AND COMPLICATED SYNOPTIC PATTERN WILL RESULT IN
LOWER THAN NORMAL FORECAST CONFIDENCE IN THE LONG TERM PERIOD.
MEDIUM RANGE GUIDANCE IS OVERALL IN FAIRLY GOOD AGREEMENT WITH THE
LARGE SCALE SYNOPTIC PATTERN...DEPICTING A DEEPENING LONG WAVE UPPER
LEVEL TROUGH UPSTREAM OF THE REGION THROUGH THE END OF THE WORK
WEEK...WITH HEIGHTS GRADUALLY RISING DURING THE UPCOMING WEEKEND. AT
THE SURFACE...A NEARLY STATIONARY FRONT WILL EXTEND FROM OFF THE
SOUTHEAST U.S. COAST TO ACROSS THE NORTHERN FLORIDA PENINSULA
THROUGH THE WEEKEND WHILE HIGH PRESSURE WEDGES SOUTH ACROSS THE
REGION. THERE IS ALSO SOME SUGGESTION THAT CYCLOGENESIS MAY OCCUR
ALONG THE FRONT ACROSS THE NORTHEAST GULF OF MEXICO...WITH THE WAVE
OF LOW PRESSURE PASSING OFFSHORE ALONG THE FRONT IN THE LATE
WEDNESDAY/THURSDAY TIME PERIOD. HOWEVER...MODELS DIFFER WITH
REGARDS TO THE STRENGTH AND TIMING OF THIS FEATURE.

ALTHOUGH MODEL DIFFERENCES ARE RELATIVELY SMALL...THEY ARE
SIGNIFICANT AT TIMES IN TERMS OF THE IMPACT ON SENSIBLE WEATHER.
OVERALL...THE FORECAST WILL BE A COMPROMISE BETWEEN THE GFS AND NAM
THROUGH MID WEEK...AND THE GFS...CANADIAN AND ECMWF LATER IN THE
PERIOD.

AS FOR EXPECTED WEATHER CONDITIONS...THE FORECAST WILL REFLECT A
CHANCE OF SHOWERS TUESDAY AND WEDNESDAY WITH THE GREATEST POTENTIAL
OVER COASTAL AREAS...ESPECIALLY ACROSS FAR SOUTHERN PORTIONS OF THE
FORECAST AREA...CLOSEST TO THE FRONT. THE CHANCE OF SHOWERS MAY
ACTUALLY INCREASE OVER THE REST OF THE AREA WEDNESDAY NIGHT INTO
THURSDAY WHEN THE WAVE OF LOW PRESSURE IS EXPECTED TO PASS
OFFSHORE...BUT THE STRENGTH AND TIMING OF THIS LOW WILL BE A BIG
FACTOR IN THE COVERAGE OF PRECIPITATION ACROSS THE AREA. A MORE
TYPICAL DIURNAL PATTERN WITH A CHANCE OF SHOWERS DURING THE DAY AND
SLIGHT CHANCE AT NIGHT IS THEN EXPECTED FRIDAY THROUGH SUNDAY.
THUNDERSTORM POTENTIAL DURING THE PERIOD WILL BE RATHER LIMITED
GIVEN THE MORE STABLE LOW LEVEL NORTHEAST FLOW IN PLACE.

TEMPERATURES ARE EXPECTED TO BE SIGNIFICANTLY BELOW NORMAL TUESDAY
THROUGH THURSDAY GIVEN THE WEDGE OF HIGH PRESSURE IN PLACE...BUT MAY
BEGIN TO MODERATE FRIDAY AND OVER THE WEEKEND AS HEIGHTS INCREASE
OVER THE REGION.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
MAINLY ISOLATED SHOWERS ACROSS THE AREA EARLY THIS MORNING AHEAD
OF A SHORTWAVE PUSHING E INTO GA/SC...MAINLY AFFECTING THE KCHS
TERM. AROUND DAYBREAK...THERE IS THE POTENTIAL FOR MVFR OR LOWER
CEILINGS/VISIBILITIES BUT THIS COULD BE LIMITED BY MID/HIGH LEVEL
CLOUD COVER AND THUS WILL NOT BE MENTIONED ATTM.

ALTHOUGH SHOWERS/THUNDERSTORMS CAN REALLY OCCUR AT ANY TIME DURING
THE TAF PERIOD...THINK THE BETTER CHANCE WILL COME LATER THIS
MORNING THROUGH THE AFTERNOON AS A TROUGH OF LOW PRESSURE PUSHES
THROUGH DURING PEAK HEATING. HAVE A MENTION OF CBS STARTING AT
15-16Z AT BOTH TAF SITES...AND WITH MORE CONFIDENCE OF PRECIP AT
KCHS...HAVE ADDED MENTION OF TSRA FROM 16-18Z FOR THAT TERM. DID
NOT CONTINUE MENTION AFTER 18Z DUE TO DIMINISHING CONFIDENCE WITH
TIME.

EXTENDED AVIATION OUTLOOK...A LOW LEVEL NORTH-NORTHEAST FLOW DUE TO
HIGH PRESSURE WEDGING SOUTH ACROSS THE REGION WILL RESULT IN A
PROLONGED PERIOD OF LOW CEILINGS TUESDAY AND WEDNESDAY WITH MVFR OR
LOWER CONDITIONS EXPECTED TO PREVAIL. SCATTERED SHOWERS WILL ALSO BE
POSSIBLE DURING THIS TIME. GRADUAL IMPROVEMENT IS POSSIBLE DURING
THE THURSDAY AND FRIDAY TIME PERIOD...BUT LOW CEILINGS AND SCATTERED
SHOWERS MAY PERSIST RESULTING IN MVFR OR LOWER CONDITIONS AT TIMES.

&&

.MARINE...
TODAY...A VERY LIGHT WIND REGIME IS ANTICIPATED TODAY AS A WEAK
COLD FRONT MOVES CLOSE TO THE AREA. COULD SEE A BIT OF
ENHANCEMENT ALONG THE LAND/SEA INTERFACE AS THE SEA BREEZE
DEVELOPS...BUT WINDS GENERALLY LOOK TO REMAIN 5-10 KT WITH SEAS
1-2 FT.

TONIGHT...TRICKY FORECAST TONIGHT AS THE MODELS DIFFER WITH
RESPECT TO THE PRES GRAD THAT DEVELOPS LATE AS THE WEAK COLD FRONT
SHIFTS OFFSHORE AND HIGH PRES MOVES IN FROM THE N. HAVE FOLLOWED A
CONSERVATIVE APPROACH FOR NOW...BUT EVEN IF THE SURGE IS STRONGER
THAN CURRENTLY FORECAST...WE SHOULD NOT HAVE TO DEAL WITH ANY
HEADLINES.

TUESDAY THROUGH FRIDAY...CONDITIONS WILL DETERIORATE OVER THE
COASTAL WATERS TUESDAY AND WEDNESDAY. A STALLED FRONTAL BOUNDARY
JUST EAST OF THE WATERS AND A WEDGE OF HIGH PRESSURE INLAND WILL
RESULT IN A RATHER TIGHT SURFACE PRESSURE GRADIENT WHICH COULD
CAUSE NORTH-NORTHEAST WINDS TO INCREASE SIGNIFICANTLY. THERE IS
SOME MODEL DIFFERENCES WITH THE NAM SHOWING MUCH MORE OF A SURGE
THAN THE GFS...SO CONFIDENCE IN HOW STRONG THE WINDS WILL GET IS
RATHER LOW. HOWEVER...SINCE MODELS TEND TO BE TOO WEAK IN
NORTHEAST FLOW EVENTS...HAVE LEANED MORE TOWARD THE NAM SOLUTION.
WHILE THE NAM WOULD SUGGEST SOLID SMALL CRAFT ADVISORY CONDITIONS
FOR NEARLY ALL WATERS...WILL CAP WINDS AT 20 KT AND SEAS AT 5 FT
FOR NOW. A WAVE OF LOW PRESSURE MAY PASS OFFSHORE ALONG THE
STALLED FRONT LATE WEDNESDAY AND THURSDAY...SHIFTING THE FLOW MORE
NORTHERLY AND WEAKENING THE GRADIENT JUST SLIGHTLY. IMPROVING
CONDITIONS ARE EXPECTED FOR FRIDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB/JAQ
Hazardous weather outlook, Aug 31, 4:12 AM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EDT MON AUG 31 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-010900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
412 AM EDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 2:38 AM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
238 AM EDT MON AUG 31 2009

SCZ049-050-310715-
CHARLESTON-COASTAL COLLETON-
238 AM EDT MON AUG 31 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHARLESTON AND
SOUTHEASTERN COLLETON COUNTIES THROUGH 315 AM EDT...

AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR FENWICK...OR
ABOUT 12 MILES NORTHWEST OF EDISTO BEACH...MOVING NORTHEAST AT 15
MPH.

AREAS IN AND AROUND FENWICK...ADAMS RUN...HOLLYWOOD...RAVENEL...WILL
BE IMPACTED THROUGH 315 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

JAQ
Special weather statement, Aug 31, 6:18 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 AM EDT MON AUG 31 2009

SCZ043>045-050-311045-
BERKELEY-CHARLESTON-DORCHESTER-INLAND COLLETON-
618 AM EDT MON AUG 31 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON...NORTHEASTERN
COLLETON...DORCHESTER AND WESTERN BERKELEY COUNTIES THROUGH 645 AM
EDT...

AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SAINT GEORGE TO 6 MILES WEST OF SLANDS
BRIDGE...MOVING EAST AT 25 MPH.

AREAS IN AND AROUND TEXAS...NORMAN LANDING...SAINT GEORGE...INDIAN
FIELD...GIVHANS...ROSINVILLE...SLANDS BRIDGE...DORCHESTER...COOKE
CROSSROADS...WILL BE IMPACTED THROUGH 645 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 31, 6:59 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
659 AM EDT MON AUG 31 2009

SCZ044-045-050-311130-
BERKELEY-CHARLESTON-DORCHESTER-
659 AM EDT MON AUG 31 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON...SOUTHEASTERN
DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES THROUGH 730 AM EDT...

AT 658 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR LINCOLNVILLE...OR
ABOUT OVER SUMMERVILLE...MOVING NORTHEAST AT 25 MPH.

AREAS IN AND AROUND LINCOLNVILLE...STALLSVILLE...COLLEGE PARK...
LADSON...DRIGGERSTOWN...OAKATEE...MOUNT HOLLY...ARARAT...
STRAWBERRY...WILL BE IMPACTED THROUGH 730 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

JAQ

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:43 AM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston62 min
Aug 31, 9:51 AM EDTAreal Flood AdvisoryCHSBerkeley, Charleston24 min
Aug 31, 6:10 PM EDTSevere Thunderstorm WarningCHSBeaufort65 min
Aug 31, 6:27 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper71 min
Aug 31, 7:32 PM EDTAreal Flood AdvisoryCHSJasper58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.